Doctor took me off elavil because of weight gain

Discussion in 'Fibromyalgia Main Forum' started by kellbear, Jun 19, 2003.

  1. kellbear

    kellbear New Member

    Hello,

    I finally got my official diagnoses of CFS from the Head of Rheumatology/Immunology at the University of Cincinnati Med Center. She was like 80 years old and not very knowledged of CFS and very old schoolish. Anyway, she did recommend a very knowledgeable doctor to me but I can't get in until October. Well until then I have been doing everything I can to help myself. I still exercize 3-5 days a week and watch what I eat. Low cards and lots of fresh fruits and vegtables. I still drink the Pure Synergy every morning which is great, but I am about 60 lbs overweight and even exercizing and eating right I have gained 6 pounds in 6 weeks. I am not discouraged though because the exercize does help me to feel better.

    Anyhoo, I went to my PCP today because of this and she said Elavil can cause drastic weight gain and switched it lexapro. She also started me on Xenical to jump start my weight loss.

    We will see how it goes.
  2. Mikie

    Mikie Moderator

    Can both cause rapid weight gain no matter what you do. There are others meds which are better without these side effects.

    That said, I do acknowledge that there are some here for whom Elavil has been a big help, but whenever we discuss this drug, we usually get a lot more negative posts than positive ones.

    Love, Mikie
  3. shazz

    shazz New Member

    Elavil does nasty things to me besides weight gain.
    Flexaril did not do much to help with my sleeping problems and also I gained weight even though I was eating less. (I am sure I was, I was keeping tabs). So that lasted about two weeks. I am not sure how the lexapro effects weight, I think it is one of the more weight neutral SSRI's. I was on it for three months, and it didn't cause me to gain weight, but did nothing for my depression either. But I have read others who have had great success. Just remember, SSRI's can take a long time to work into the system, as long as 6-8 weeks, although most say 3-4 is typical. Good luck Hon
  4. kellbear

    kellbear New Member

    I guess I should do a search. Usually I do that before I post... But, I forgot :)!!
  5. Chelz

    Chelz New Member

    Hi Kelibear, I was on Elavil back in 1996, before I was diagnosed with Fibro. The weight increase was dramatic, even though the drug did help with my sleeping. When I went for a visit to my neurologist, I was so embarassed to show him all my stretch marks from the weight gain, he acted like it was no big deal, but took me off it anyway. I was never informed of this possible side effect, and I didn't have the internet at that time to do any research about it. So many drugs can be so counterproductive with this illness. I experienced more palpitations with this drug along with high cholesterol and high blood pressure from so MUCH weight. I exercised while I was on it, but the weight kept going up as long as I was on it. Thank goodness we have boards like this where we can talk about these things and know we are not alone. My cholesterol and blood pressure are much better now since going off the med, and the weight is down. I hope you find luck with another med, but do as much research as you can on whatever you will take. Good luck to you, Hugs, Chelz.
  6. AnnG

    AnnG New Member

    I am on Yasmin (birth control for bleeding), Prozac,
    and Flexeril. All of these have been known to cause weight gain. I have 30-40 extra pounds and I'm sick of it. No matter what I try, I get nowhere! The sad thing is, these pills have given me my life back. What a trade-off to make!